The signature of a toric variety

Naichung Conan Leung, Victor Reiner

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

We identify a combinatorial quantity (the alternating sum of the h-vector) defined for any simple polytope as the signature of a toric variety. This quantity was introduced by R. Charney and M. Davis in their work, which in particular showed that its nonnegativity is closely related to a conjecture of H. Hopf on the Euler characteristic of a nonpositively curved manifold. We prove positive (or nonnegative) lower bounds for this quantity under geometric hypotheses on the polytope and, in particular, resolve a special case of their conjecture. These hypotheses lead to ampleness (or weaker conditions) for certain line bundles on toric divisors, and then the lower bounds follow from calculations using the Hirzebruch signature formula. Moreover, we show that under these hypotheses on the polytope, the ith L-class of the corresponding toric variety is (−1)i times an effective class for any i .

Original languageEnglish (US)
Pages (from-to)253-286
Number of pages34
JournalDuke Mathematical Journal
Volume111
Issue number2
DOIs
StatePublished - 2002

Fingerprint Dive into the research topics of 'The signature of a toric variety'. Together they form a unique fingerprint.

  • Cite this